A so-called ‘smart drug’ favoured by students cramming for exams could lead to unplanned pregnancies, experts have warned.
Modafinil can stop the contraceptive pill working, according to a report from Stanford School of Medicine in the US, and there are also fears that it could cause birth defects, following animal trials.
The recommendation is women using hormonal contraceptives as a minimum should use condoms as well whilst on Modafinil and for two months after stopping it
The drug - available only on prescription - is aimed at narcolepsy sufferers. The sleep disorder can be treated with Modafinil, but the NHS website lists various potential side-effects including psychiatric disorders and skin reactions.
It also casts doubts over the belief that the drug can enhance cognitive performance, instead pointing to trials where users found their brain function actually slowing down.
Hull University has also issued a warning about the drug: An email to students read: “When taken from the sexual health point of view there are potentially two serious problems for women: the reduced effectiveness of steroid contraceptives and causing fetal abnormality in pregnancy.
“The recommendation is women using hormonal contraceptives as a minimum should use condoms as well whilst on Modafinil and for two months after stopping it.”